Distributed Approximation Algorithms for Planar Graphs

  • Andrzej Czygrinow
  • Michał Hańćkowiak
  • Edyta Szymańska
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3998)


In this paper we construct two distributed algorithms for computing approximations of a largest matching and a minimum dominating set in planar graphs on n vertices. The approximation ratio in both cases approaches one with n tending to infinity and the number of synchronous communication rounds is poly-logarithmic in n. Our algorithms are purely deterministic.


Planar Graph Good Approximation Ratio Distribute Approximation Algorithm Star Forest Star Arboricity 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AGLP89]
    Awerbuch, B., Goldberg, A.V., Luby, M., Plotkin, S.A.: Network Decomposition and Locality in Distributed Computation. In: Proc. 30th IEEE Symp. on Foundations of Computer Science, pp. 364–369 (1989)Google Scholar
  2. [CV86]
    Cole, R., Vishkin, U.: Deterministic coin tossing with applications to optimal parallel list ranking. Information and Control 70, 32–53 (1986)MATHCrossRefMathSciNetGoogle Scholar
  3. [CH03]
    Czygrinow, A., Hańćkowiak, M.: Distributed Algorithm for Better Approximation of the Maximum Matching. In: Warnow, T.J., Zhu, B. (eds.) COCOON 2003. LNCS, vol. 2697, pp. 242–251. Springer, Heidelberg (2003)CrossRefGoogle Scholar
  4. [CH04]
    Czygrinow, A., Hańćkowiak, M.: Distributed algorithms for weighted problems in sparse graphs. To appear in Journal of Discrete Algorithms (in Press) (Available online September 7, 2005)Google Scholar
  5. [CHS04]
    Czygrinow, A., Hańćkowiak, M., Szymańska, E.: Distributed algorithm for approximating the maximum matching. Discrete Applied Mathematics 143(1-3), 62–71 (2004)MATHCrossRefMathSciNetGoogle Scholar
  6. [CHSz04]
    Czygrinow, A., Hańćkowiak, M., Szymańska, E.: A fast distributed algorithm for approximating the maximum matching. In: Albers, S., Radzik, T. (eds.) ESA 2004. LNCS, vol. 3221, pp. 252–263. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  7. [DPRS03]
    Dubhashi, D., Mei, A., Panconesi, A., Radhakrishnan, J., Srinivasan, A.: Fast Distributed Algorithms for (Weakly) Connected Dominating Sets and Linear-Size Skeletons. In: Proc. of the ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 717–724 (2003)Google Scholar
  8. [E04]
    Elkin, M.: An Overview of Distributed Approximation. ACM SIGACT News Distributed Computing Column 35(4) (Whole number 132), 40–57 (2004)Google Scholar
  9. [HMS96]
    Hakimi, S., Mitchem, J., Schmeichel, E.: Star arboricity of graphs. Discrete Mathematics 149(1-3), 93–98 (1996)MATHCrossRefMathSciNetGoogle Scholar
  10. [HKP99]
    Hańćkowiak, M., Karoński, M., Panconesi, A.: A faster distributed algorithm for computing maximal matching deterministically. In: Proceedings of PODC 1999, the Eighteen Annual ACM SIGACT-SIGOPS Symposium on Principles of Distributed Computing, pp. 219–228 (1999)Google Scholar
  11. [JRS01]
    Jia, L., Rajaraman, R., Suel, R.: An Efficient Distributed Algorithm for Constructing Small Dominating Sets. In: Proc. of the 20th ACM Symposium on Principles of Distributed Computing (PODC), pp. 33–42 (2001)Google Scholar
  12. [KP95]
    Kutten, S., Peleg, D.: Fast distributed construction of k-dominating sets and applications. In: Proceedings of the fourteenth annual ACM symposium on Principles of distributed computing, pp. 238–251 (1995)Google Scholar
  13. [KW03]
    Kuhn, F., Wattenhofer, R.: Constant-Time Distributed Dominating Set Approximation. In: 22nd ACM Symposium on the Principles of Distributed Computing (PODC), Boston, Massachusetts, USA (July 2003)Google Scholar
  14. [KMW04]
    Kuhn, F., Moscibroda, T., Wattenhofer, R.: What Cannot Be Computed Locally! In: Proceedings of 23rd ACM Symposium on the Principles of Distributed Computing (PODC), pp. 300–309 (2004)Google Scholar
  15. [L92]
    Linial, N.: Locality in distributed graph algorithms. SIAM Journal on Computing 21(1), 193–201 (1992)MATHCrossRefMathSciNetGoogle Scholar
  16. [L86]
    Luby, M.: A simple parallel algorithm for the maximal independent set problem. SIAM J. Comput. 15(4), 1036–1053 (1986)MATHCrossRefMathSciNetGoogle Scholar
  17. [P00]
    Peleg, D.: Distributed Computing: A Locality-Sensitive Approach. SIAM, Philadelphia (2000)MATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Andrzej Czygrinow
    • 1
  • Michał Hańćkowiak
    • 2
  • Edyta Szymańska
    • 2
  1. 1.Department of Mathematics and StatisticsArizona State UniversityTempeUSA
  2. 2.Faculty of Mathematics and Computer ScienceAdam Mickiewicz UniversityPoznańPoland

Personalised recommendations